North Carolina, 2005

Hail in North Carolina, March 28, 2005

March 28, 2005 · NWS RAH · 6 events in 5 counties and zones

6 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Mar 28, 2:38 AM EST, 4 hours 22 minutes earlier.

Area forecast discussion, Mar 28, 2:38 AM EST, 4 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
238 AM EST MON MAR 28 2005

.SHORT TERM (TODAY THROUGH THURSDAY)...
TODAY AND TONIGHT: MODEL TRENDS SIMILAR...INITIAL SURFACE LOW OVER
NORTH CENTRAL TENNESSEE WILL DEVELOP SECOND LOW 09Z-12Z WHICH WILL
MOVE TO THE WESTERN PORTION OF THE CWA 12Z-15Z. DRY SLOT MOVING
ACROSS THE AREA THIS MORNING WILL RESULT IN MORE SHOWERY LIKE
PRECIPITATION... THE SHOWERS AND THUNDERSTORMS WILL BECOME MORE
WIDESPREAD THIS AFTERNOON AS THE UPPER LEVEL SYSTEM OVER WESTERN
TENNESSEE WINDS UP AND MOVES OVER THE AREA LATE THIS AFTERNOON AND
EVENING. SHOWERS SHOULD END OVER THE CWA BY MIDNIGHT...WITH ONLY
CLOUDINESS LINGERING. PROBLEM AREA TODAY IS THE MARKED DIFFERENCE IN
QPF BETWEEN THE GFS AND THE ETA...THE GFS BEING THE WETTER OF THE
TWO.

TUESDAY THROUGH THURSDAY...DRY WITH A WARMING TREND. WEAK HIGH
PRESSURE WILL WORK INTO THE REGION FROM THE NORTHWEST BRINGING DRIER
AIR TO THE AREA. AS WINDS BECOME SOUTHERLY THROUGH THE WEEK...HIGH
TEMPERATURES WILL BE ON THE RISE INTO THE MID AND UPPER 70S BY
THURSDAY. LOWS IN THE 40S NORTH AND 50S SOUTH.

&&

.LONG TERM (THURSDAY NIGHT THROUGH SUNDAY)...
LATEST MEDIUM RANGE MODELS SEEM TO HAVE A PRETTY GOOD HANDLE ON THE
INCOMING DEEP MID LEVEL TROUGH LATE IN THE WEEK. 00Z/28 GFS HOWEVER
IS NOW INDICATING AN OPEN WAVE WHEREAS THE DGEX/ECMWF/UKMET/CANADIAN
ARE DEEPER OR CLOSED OFF AND/OR SLOWER. WILL HAVE SMALL CHANCE POPS
MAINLY WEST THU NIGHT... THEN 40-50% POPS FRI INTO FRI NIGHT. WILL
KEEP IN MOSTLY CLOUDY SKIES/COOL TEMPS AND A CHANCE OF SHOWERS SAT
WITH THE POTENTIAL OF A DESTABILIZING COLD POOL ALOFT. MAY NEED TO
EXTEND THIS PRECIP RISK INTO SUN MORNING IF THIS SYSTEM ENDS UP AS
SLOW AS THE ECMWF/UKMET/CANADIAN SUGGEST. MAIN CHANGE TO TEMPS WILL
BE TO DROP SAT HIGHS A CATEGORY OR TWO.

&&

.AVIATION...
PRE-WARM FRONTAL RAIN SHOULD PRODUCE WIDESPREAD IFR CIGS AND VSBY
THROUGH DAYBREAK. LOW LEVEL WIND SHEAR IS EXPECTED BEFORE DAYBREAK
WITH SURFACE WINDS LESS THAN 10 KNOTS INCREASING TO 30-35 KT FROM
THE SOUTH AT 2 KFT. SCATTERED EMBEDDED THUNDERSTORMS SHOULD PRECEDE
A COLD FRONT THROUGH THE AREA AROUND DAYBREAK. CONDITIONS WILL
IMPROVE AFTER 13Z TO BROKEN TO OCCASIONALLY SCATTERED LAYERS BETWEEN
3 AND 5 KFT AND VSBY UNRESTRICTED EXCEPT BRIEFLY MVFR CONDITIONS IN
SCATTERED LATE DAY SHOWERS AND TSTMS.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...RHJ
LONG TERM...HARTFIELD
AVIATION...HARTFIELD
Hazardous weather outlook, Mar 28, 5:47 AM EST, 1 hour 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
547 AM EST MON MAR 28 2005

NCZ007>011-021>028-038>043-073>078-083>086-088-089-291046-
ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC-
EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC-
HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC-
MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC-
SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC-
WILSON NC-
INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BELEWS CREEK...
BURLINGTON...CHAPEL HILL...CLINTON...DURHAM...FAYETTEVILLE...
GOLDSBORO...GREENSBORO...HENDERSON...LAURINBURG...LEXINGTON...
LILLINGTON...LOUISBURG...MOUNT OLIVE...NASHVILLE...OXFORD...
PITTSBORO...RAEFORD...RALEIGH...ROANOKE RAPIDS...ROCKINGHAM...
ROCKY MOUNT...ROXBORO...SANFORD...SMITHFIELD...SOUTHERN PINES...
TARBORO...TROY...WADESBORO...WARRENTON...WILSON AND WINSTON-SALEM
547 AM EST MON MAR 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...
...SEVERE STORMS ARE POSSIBLE OVER MUCH OF CENTRAL NORTH CAROLINA
TODAY...

THIS MORNING... A LINE OF SCATTERED THUNDERSTORMS WILL MOVE EASTWARD
ACROSS CENTRAL AND EASTERN SECTIONS OF THE STATE. THESE STORMS MAY
PRODUCE SMALL HAIL AND STRONG WIND GUSTS IN EXCESS OF 40 MPH. AN
ISOLATED WEAK TORNADO COULD ALSO OCCUR THIS MORNING.

THIS AFTERNOON...THE STORMS WILL BE CAPABLE OF PRODUCING HAIL AND
STRONG GUSTY WINDS IN EXCESS OF 55 MPH.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS ANTICIPATED.

COUNTY EMERGENCY MANAGERS AND STORM SPOTTER NETWORKS SHOULD KEEP
INFORMED OF THE LATEST STATEMENTS AND FORECASTS THROUGHOUT THE DAY.
STAY TUNED TO NOAA WEATHER AND ALL HAZARDS RADIO AND OTHER LOCAL
MEDIA FOR FURTHER DETAILS OR UPDATES.

RHJ

In the hours before

Special weather statement, Mar 28, 4:01 AM EST, 2 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
401 AM EST MON MAR 28 2005

NCZ023-024-040-076-280930-

ALAMANCE NC-CHATHAM NC-LEE NC-ORANGE NC-
401 AM EST MON MAR 28 2005

STRONG THUNDERSTORMS WILL MOVE ACROSS ALAMANCE... ORANGE... CHATHAM
AND FAR NORTHERN LEE COUNTIES THROUGH 430 AM.

AT 401 AM...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM SNOW CAMP TO 6 MILES SOUTH OF GOLDSTON...MOVING
VERY RAPIDLY NORTHEAST AT 60 MPH.

SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE PITTSBORO... CHAPEL
HILL... AND HILLSBOROUGH.

PEA SIZE HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED
WITH THESE THUNDERSTORMS.

GIH
Special weather statement, Mar 28, 4:27 AM EST, 2 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
427 AM EST MON MAR 28 2005

NCZ008-024-025-040-041-281030-
CHATHAM-DURHAM-GRANVILLE-ORANGE-WAKE-
427 AM EST MON MAR 28 2005

...STRONG THUNDERSTORMS WILL MOVE ACROSS
GRANVILLE...ORANGE...DURHAM...WESTERN WAKE AND NORTHEAST CHATHAM
COUNTIES THROUGH 530 AM EST...

AT 427 AM EST...DOPPLER RADAR INDICATED A CLUSTER OF STRONG
THUNDERSTORMS FROM NEAR FEARRINGTON TO WILSONVILLE...MOVING
NORTHEAST AT 55 MPH.

SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...CHAPEL
HILL...AND...CARRBORO...DURHAM...GORMAN..MORRISVILLE....AND
CREEDMOOR.

PEA SIZE HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED
WITH THESE THUNDERSTORMS.

RA
Special weather statement, Mar 28, 5:18 AM EST, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
518 AM EST MON MAR 28 2005

NCZ007>011-021>028-038>043-073>078-083>086-088-089-281630-
ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC-
EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC-
HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC-
MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC-
SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC-
WILSON NC-
INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BELEWS CREEK...
BURLINGTON...CHAPEL HILL...CLINTON...DURHAM...FAYETTEVILLE...
GOLDSBORO...GREENSBORO...HENDERSON...LAURINBURG...LEXINGTON...
LILLINGTON...LOUISBURG...MOUNT OLIVE...NASHVILLE...OXFORD...
PITTSBORO...RAEFORD...RALEIGH...ROANOKE RAPIDS...ROCKINGHAM...
ROCKY MOUNT...ROXBORO...SANFORD...SMITHFIELD...SOUTHERN PINES...
TARBORO...TROY...WADESBORO...WARRENTON...WILSON AND WINSTON-SALEM
518 AM EST MON MAR 28 2005

...SEVERE STORMS ARE POSSIBLE OVER MUCH OF CENTRAL NORTH CAROLINA
TODAY...

A STRONG LOW PRESSURE SYSTEM OVER TENNESSEE WILL MOVE EASTWARD ACROSS
NORTH CAROLINA TODAY... MOVING ALONG A WARM FRONT EXTENDING FROM
AROUND CHARLOTTE NORTHEAST TO AROUND KERR LAKE. AS THE LOW PRESSURE
MOVES THROUGH... IT WILL DRAG A COLD FRONT AND AN UPPER LEVEL
DISTURBANCE THROUGH THE STATE THIS AFTERNOON THROUGH THIS EVENING.

A LINE OF SCATTERED THUNDERSTORMS WILL MARCH EASTWARD ACROSS CENTRAL
AND EASTERN SECTIONS OF THE STATE THROUGH MID MORNING. THESE STORMS
WILL HAVE THE POTENTIAL TO PRODUCE SMALL HAIL AND STRONG WIND GUSTS
IN EXCESS OF 40 MPH THROUGH 10 AM. DUE TO THE SHIFTING WINDS IN THE
LOWER LEVELS OF THE ATMOSPHERE NEAR THE WARM FRONT BISECTING THE
AREA... AN ISOLATED WEAK TORNADO COULD OCCUR THIS MORNING.

THEN THIS AFTERNOON... AS THE SURFACE WARMS UP AND COLD AIR ALOFT
MOVES OVER THE AREA... THE ATMOSPHERE WILL BECOME UNSTABLE... AND
ANOTHER LINE OF THUNDERSTORMS IS EXPECTED TO DEVELOP. AS THIS LINE
MOVES TOWARD THE EAST-NORTHEAST THIS AFTERNOON... STORMS WILL AGAIN
BE CAPABLE OF PRODUCING HAIL AND STRONG GUSTY WINDS... ALTHOUGH THIS
TIME THE HAIL COULD BE THE SIZE OF PENNIES OR LARGER... AND WIND
GUSTS MAY EXCEED 55 MPH.

THE AREA OF GREATEST THREAT FOR SEVERE STORMS LATER TODAY WILL BE
OVER THE SANDHILLS AND EASTERN PIEDMONT EASTWARD THROUGH THE COASTAL
PLAIN... INCLUDING THE HIGHWAY 1 AND I-95 CORRIDORS... TO THE COAST.
THIS AREA INCLUDES THE TRIANGLE AREA... FAYETTEVILLE... ROCKY
MOUNT... GOLDSBORO... AND ROANOKE RAPIDS. THE TIME OF GREATEST RISK
WILL BE BETWEEN NOON AND 6 PM.

COUNTY EMERGENCY MANAGERS AND STORM SPOTTER NETWORKS SHOULD KEEP
INFORMED OF THE LATEST STATEMENTS AND FORECASTS THROUGHOUT THE DAY.
STAY TUNED TO NOAA WEATHER AND ALL HAZARDS RADIO AND OTHER LOCAL
MEDIA FOR FURTHER DETAILS OR UPDATES.

HARTFIELD

The radar

The Raleigh/Durham radar (KRAX), 58 km away, was scanning. The volume nearest the first event began at 11:57 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Harnett

When
March 28, 7:00 AM EST
Where
Harnett County, Anderson Creek
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.283, -78.933

Nickel hail at Ray Road and Route 210.

Hail, Wake

When
March 28, 7:10 AM EST
Where
Wake County, 5 mi S of Raleigh
Measured
2 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.730, -78.667

Hen egg sized hail reported on Lake Wheeler Road. Quarter to half dollar sized hail reported in Fuquay Varina and at Highways 401 and 70 in Garner.

Hail, Wake

When
March 28, 7:20 AM EST
Where
Wake County, 5 mi N of Raleigh
Measured
4 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.870, -78.667

3.5 to 4 inch elongated hail reported at I-540 and Falls of Neuse Road. 3 inch hail reported at Strickland and Falls of Neuse Roads. 2 inch hail reported in Five Points. Golf ball sized hail reported at Cameron Village, Atlantic and New Hope Church Roads, North Raleigh Community Hospital, Green and Lee Spring Roads, and Durant and Falls of Neuse Roads. Ping pong ball sized hail reported on Wake Forest Road. Quarter to half dollar sized hail reported on Highwoods Road.

Hail, Granville

When
March 28, 7:40 AM EST
Where
Granville County, Wilton
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.150, -78.583

Hail, Franklin

When
March 28, 7:40 AM EST
Where
Franklin County, Franklinton
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.100, -78.450

Hail, Vance

When
March 28, 7:50 AM EST
Where
Vance County, 3 mi N of Henderson
Measured
1.25 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.370, -78.400

Half dollar sized hail reported in Harris Crossroads near Kerr Lake.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2005Every state in 2005This day in weather historyWarnings in North Carolina, March 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5440380, 5440379, 5440378, 5440381, 5440382, 5440383.